Alert archive / Minnesota / Red Flag Warnings in 2017

Red Flag Warning 1, NWS Duluth, MN

May 5, 20176 counties in Minnesota

NWS Duluth, MN issued this red flag warning at May 5, 2017, 4:55 AM CDT for 6 counties in Minnesota. It took effect at May 5, 2017, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 5, 2017, 4:55 AM CDT (09:55 UTC)
In effect from
May 5, 2017, 1:00 PM CDT
Expired
May 5, 2017, 7:00 PM CDT
In force
6 hr
Issued by
NWS Duluth, MN

Counties Aitkin County, MN, Cass County, MN, Crow Wing County, MN, Itasca County, MN, Koochiching County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 115 km from the middle of the area, began a volume at 09:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 9.9 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2017-05-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2017-05-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1952 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
217 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

189 
WWUS83 KDLH 050955
RFWDLH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Duluth MN
455 AM CDT Fri May 5 2017

...LOW HUMIDITY AND GUSTY WINDS DEVELOPING TODAY...

.An area of low pressure and cold front will move through the
Northland today creating a period of low humidity and gusty winds.
The wind will start out southerly today but will increase behind a
cold front with gusts around 25 mph expected this afternoon. Some
locally higher gusts will also be possible. A few showers or a
thunderstorm will also be possible with the front most likely over
far northern Minnesota including the Iron Range and Border 
Region. Locally higher gusts will occur with any showers.

MNZ010-011-018-019-025-026-033>036-051800-
/O.NEW.KDLH.FW.W.0001.170505T1800Z-170506T0000Z/
Koochiching-North St. Louis-North Itasca-Central St. Louis-
North Cass-South Itasca-South Cass-Crow Wing-Northern Aitkin-
South Aitkin-
455 AM CDT Fri May 5 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR LOW HUMIDITY AND GUSTY WINDS FROM THE
BRAINERD LAKES AND AITKIN REGIONS NORTH THROUGH THE IRON RANGE TO
THE INTERNATIONAL BORDER..

The National Weather Service in Duluth has issued a Red Flag
Warning for low humidity and gusty winds...which is in effect 
from 1 PM this afternoon to 7 PM CDT this evening.

* Affected Area...In Minnesota...Fire Weather Zones 010...011... 
  018...019...025...026...033...034...035 and 036.

* Winds...Southerly winds will occur this morning but switch to
  the northwest behind a cold front and be from 10 to 16 mph with
  gusts around 25 mph with some locally higher.

* Relative Humidity...As low as 22 percent.

* Temperatures...69 to 75.

* Impacts...Any fires that develop will likely spread rapidly.
  Burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Melde
2 follow-up statements
270 
WWUS83 KDLH 051657 AAA
RFWDLH

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Duluth MN
1157 AM CDT Fri May 5 2017

...CRITICALLY DRY AND GUSTY WEATHER ACROSS CENTRAL AND NORTHERN
MINNESOTA THIS AFTERNOON...

.An area of low pressure and cold front will move through the
Northland today, creating a period of low humidity and gusty 
winds. The southerly flow today but will switch and increase to 
the west and then northwest with the approach and then passage of
the cold front. Widespread minimum relative humidity of 20 to 25
percent, and wind gusts to around 25 mph, will develop across
central and north central Minnesota, as well as areas near and
north of the Iron Range, by late this afternoon. There could be
stray gusts to as high as 30 mph after the cold front passage.
Light showers and isolated thunderstorms are possible for areas 
near and east and north of the Iron Range today, and the showers 
could cause even stronger gusts to over 30 mph.

MNZ010-011-018-019-025-026-033>036-060000-
/O.CON.KDLH.FW.W.0001.170505T1800Z-170506T0000Z/
Koochiching-North St. Louis-North Itasca-Central St. Louis-
North Cass-South Itasca-South Cass-Crow Wing-Northern Aitkin-
South Aitkin-
1157 AM CDT Fri May 5 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR LOW HUMIDITY AND GUSTY WINDS FROM THE BRAINERD LAKES AND
AITKIN REGIONS NORTH THROUGH THE IRON RANGE TO THE INTERNATIONAL
BORDER.

THE NATIONAL WEATHER SERVICE IN DULUTH HAS ISSUED A RED 
FLAG WARNING FOR LOW HUMIDITY AND GUSTY WINDS...WHICH IS IN EFFECT
FROM 1 PM THIS AFTERNOON TO 7 PM CDT THIS EVENING.

* Affected Area...In Minnesota...Fire Weather Zones 010...011... 
  018...019...025...026...033...034...035 and 036.

* Winds...Southerly winds will switch to the west and then
  northwest to north with the approach and then passage of a cold
  front. Wind speeds of 10 to 15 mph, with gusts to around 25 mph,
  are forecast by later this afternoon through early evening. 
There could be stray gusts to 30 mph.

* Relative Humidity...As low as 20 percent.

* Temperatures...Upper 60s to middle 70s.

* Impacts...Any fires that develop will likely spread rapidly. 
  Burning is discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

G2
706 
WWUS83 KDLH 060005
RFWDLH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Duluth MN
705 PM CDT Fri May 5 2017

MNZ010-011-018-019-025-026-033>036-060115-
/O.EXP.KDLH.FW.W.0001.000000T0000Z-170506T0000Z/
Koochiching-North St. Louis-North Itasca-Central St. Louis-
North Cass-South Itasca-South Cass-Crow Wing-Northern Aitkin-
South Aitkin-
705 PM CDT Fri May 5 2017

...RED FLAG WARNING HAS EXPIRED FOR PORTIONS OF NORTHERN
MINNESOTA...

WINDS WILL CONTINUE TO DECREASE ACROSS THE NORTHLAND THIS EVENING,
AND HUMIDITY VALUES WILL BECOME LESS OF AN ISSUE OVERNIGHT. AS A
RESULT, THE RED FLAG WARNING WHICH WAS IN EFFECT FOR THE NORTHLAND
HAS NOW EXPIRED.

$$

DAP

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this red flag warning went out at May 5, 3:11 AM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, May 5, 3:11 AM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
311 AM CDT Fri May 5 2017

.SHORT TERM...(Today through Saturday)
Issued at 311 AM CDT Fri May 5 2017

A weak ridge of high pressure extended southwest through the
Northland from a high near Hudson Bay to high pressure well to
the southwest. A shortwave was evident in water vapor over
northern Manitoba with a surface low. These feature will drop
southeast through the day with a cold front moving through the
region this afternoon and evening. Warm air advection ahead of the
front will aid in boosting temperatures in the mid sixties to
mid seventies across much of the Northland. It will be cooler
around Lake Superior as most of the guidance keeps an off lake
wind today. There will be a chance for showers and a few
thunderstorms as the low and front move through, with chances
highest this afternoon and over far northeast Minnesota. Most
inland areas will see a southerly wind for a time today before it
becomes northwest and gusty behind the front. The gusty winds will
create near critical fire weather conditions this afternoon,
especially from the Brainerd Lakes region north and east through
the Range to the International Border.

There will be some morning fog and stratus around western Lake
Superior that should burn off or lift mid to late morning.

Showers and thunderstorms will end later this evening as high
pressure builds back into the region. The low level winds will
become more northeast later tonight and another period of fog and
stratus will be possible around Lake Superior and even well
inland for a time later tonight into Saturday morning. There is
drier air moving in though and the fog/stratus should lift
Saturday morning.

Saturday will be dry but cooler with highs around 50 close to Lake
Superior and in the upper fifties to lower sixties from the
Brainerd Lakes region north to International Falls.

.LONG TERM...(Saturday night through Thursday)
Issued at 311 AM CDT Fri May 5 2017

The extended forecast begins quiet with mainly mostly sunny skies
over the weekend through Monday evening as a ridge dominates the
weather across the forecast region.  High temperatures will be at
or a little above normal with 60s inland and 50s near Lake
Superior. One concern is low relative humidity values on Sunday.
Readings of less than 25 percent is expected mainly north of
Highway 2 in NE MN and the Sand Barrens of NW WI. Winds speeds
will be low but it will be the third straight day of low RH
values so it will monitored through the weekend.

The next chance for precipitation will be Monday evening when a
series of shortwaves affects the region through the end of the
forecast period.  There is some moisture associated with the
disturbances but the rain chances will be in the slight chance to
chance categories.  As mentioned by the previous shift, there is a
possibility of thunderstorms on Tuesday but will keep them out
because confidence is still low. The best shot for rain will be
in NW WI on Friday a week from now.

&&

.AVIATION...(For the 06Z TAFS through 06Z Friday night)
Issued at 1237 AM CDT Fri May 5 2017

A weak area of high pressure will build into the Northland
overnight, resulting in mostly clear skies. The exception will be
areas near Lake Superior. Moist, easterly flow is expected to result
in localized fog as the night wears on. This would mainly impact
KDLH, with some MVFR or IFR fog. Conditions will improve on Friday,
as another shortwave drops southeast across the Lake Superior
region. This shortwave will bring scattered showers, particularly in
the eastern TAF sites. It is not out of the question that there may
even be a few very spotty thunderstorms. The showers/possible storms
should then push off to the southeast Friday evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  69  37  52  33 /  40  10   0   0
INL  70  35  58  34 /  20   0   0   0
BRD  74  41  62  37 /   0   0   0   0
HYR  71  37  54  30 /  40  20   0   0
ASX  69  36  49  30 /  40  10   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Melde
LONG TERM...Stewart
AVIATION...Stewart
Hazardous weather outlook, May 5, 3:40 AM CDT, 1 hour 15 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
340 AM CDT Fri May 5 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-061030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
340 AM CDT Fri May 5 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

A few thunderstorms will be possible this afternoon into the early
evening from the Arrowhead, portions of the Iron Range south
through the Twin Ports and into northern Wisconsin. Severe storms
are not expected, but the stronger storms may produce some small
hail and gusty winds.

A cold front will move through the Northland this afternoon and
evening and winds will become northwest and gusty behind the
front. Low humidity is also expected and this combination of gusty
winds and low humidity will create near critical fire weather
conditions over much of the Northland. The lowest humidity and
strongest winds will occur from the Brainerd Lakes region north
and east through the Iron Range to the International Border.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Skywarn Spotter activation is not anticipated today or tonight
but spotters are encouraged to report any hail they observe.

LSZ121-140>148-061030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
340 AM CDT Fri May 5 2017

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

A few thunderstorms are possible this afternoon and evening.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

Melde

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

Nearby

Red Flag Warnings in Minnesota, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.